Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 193, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2003, 5:39 PM CDT for Greene County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 5:39 PM CDT (22:39 UTC)
- Expired
- May 2, 2003, 6:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Greene County, AL
The radar
The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
| May 2, 5:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS54 KBMX 022239
SVRBHM
ALC063-022315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 615 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EUTAW...MOVING EAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...BOLIGEE...CLINTON AND FORKLAND. LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED WITH THIS STORM.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3263 8779 3277 8783 3277 8787 3282 8783
3290 8784 3293 8806 3264 8802
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:11 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 2, 2:11 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 211 PM CDT FRI MAY 02 2003 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY MINOR CHANGES. BHM 062/082 058/083 065 32-234 MGM 063/086 060/086 065 33-122 .BHM...NONE.
Hazardous weather outlook, May 2, 12:43 PM CDT, 4 hours 56 minutes before
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 2, 3:27 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM DETROIT AL 1.75 IN HAIL
05/02/03 LAMAR AUTOS DAMAGED.
STORM
SPOTTER AND PUBLIC
0252 PM FAYETTE AL 0.75 IN HAIL
05/02/03 FAYETTE N OF FAYETTE ON SR
171.
STATE TROOPERS
0258 PM 2 N SUMMIT AL 1.00 IN HAIL
05/02/03 BLOUNT NEAR BLOUNT/MARSHALL CNTY
LINE NEAR US 231 EMA
0310 PM STUDDARDS CROSSING AL 0.75 IN HAIL
05/02/03 FAYETTE PUBLICLocal storm report, May 2, 4:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GADSDEN AL 2.75 IN HAIL
05/02/03 ETOWAH PIREP 1.75 TO 2.75
0420 PM SPRING GARDEN AL 1.00 IN HAIL
05/02/03 CHEROKEE CNTY RD 29
0427 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0430 PM EUTAW AL 1.75 IN HAIL
05/02/03 GREENE EMALocal storm report, May 2, 4:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 N WINFIELD AL 0.88 IN HAIL
05/02/03 MARION SHERIFF
0322 PM CORONA AL WIND DAMAGE
05/02/03 WALKER TREES DOWN. PUBLIC
0348 PM CENTRE AL 1.75 IN HAIL
05/02/03 CHEROKEE HAIL COVERING GRND
0414 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN TV REPORTER
0416 PM EUTAW AL 0.75 IN HAIL
05/02/03 GREENE EMALocal storm report, May 2, 5:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM CORONA AL 1.25 IN HAIL
05/02/03 WALKER PUBLIC
0330 PM CARROLLTON AL 0.88 IN HAIL
05/02/03 PICKENS 911 DISPATCHER
0345 PM CENTRE AL 0.50 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0352 PM WOODS BEND AL 1.75 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0400 PM TUSCALOOSA AL 0.25 IN HAIL
05/02/03 TUSCALOOSA EMA
0430 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0443 PM BORDEN SPRINGS AL 0.88 IN HAIL
05/02/03 CLEBURNE CLEBURN 911
0445 PM FAUNSDALE AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0446 PM UNIONTOWN AL 1.00 IN HAIL
05/02/03 PERRY STORM SPOTTER
0450 PM 5 S AKRON AL 2.75 IN HAIL
05/02/03 HALE EMA
0450 PM UNIONTOWN AL 1.50 IN HAIL
05/02/03 PERRY EMA
0453 PM SWEET WATER AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0500 PM HALEYVILLE AL 1.00 IN HAIL
05/02/03 WINSTON EMA
0505 PM 8 NW SELMA AL FUNNEL CLOUD
05/02/03 DALLAS HAM RADIO
0506 PM BUHL AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 5:26 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 5 N GREENSBORO AL WIND DAMAGE
05/02/03 HALE TREES/POWER LINES DOWN.
EMA
0512 PM ABERNANT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA NORTHPORT/ABERNANT. EMA
0515 PM GREENSBORO AL 1.75 IN HAIL
05/02/03 HALE EMA
0516 PM NORTHPORT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMALocal storm report, May 2, 5:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM JASPER AL 0.88 IN HAIL
05/02/03 WALKER EMA
0515 PM NORTHPORT AL 0.88 IN HAIL
05/02/03 TUSCALOOSA EMA
0520 PM TUSCALOOSA AL 1.00 IN HAIL
05/02/03 TUSCALOOSA TCL APT. HAM RADIO
0524 PM 1 S JASPER AL FUNNEL CLOUD
05/02/03 WALKER EMA. JUST SOUTH
0528 PM CLEVELAND AL 0.88 IN HAIL
05/02/03 BLOUNT EMAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 35 min |
| May 1, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 24 min |
| May 1, 8:02 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| May 1, 8:04 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 16 min |
| May 1, 8:32 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 28 min |
| May 1, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| May 2, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 45 min |
| May 2, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| May 2, 2:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 49 min |
| May 2, 2:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 39 min |
| May 2, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 29 min |
| May 2, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 42 min |
| May 2, 3:04 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 26 min |
| May 2, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 47 min |
| May 2, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 58 min |
| May 2, 3:17 PM CDT | Tornado Warning | BMX | Pickens | 43 min |
| May 2, 3:29 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 46 min |
| May 2, 3:32 PM CDT | Tornado Warning | BMX | Greene | 43 min |
| May 2, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 39 min |
| May 2, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| May 2, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 51 min |
| May 2, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 35 min |
| May 2, 4:12 PM CDT | Tornado Warning | BMX | Greene | 48 min |
| May 2, 4:13 PM CDT | Tornado Warning | BMX | Greene | 47 min |
| May 2, 4:15 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 30 min |
| May 2, 4:17 PM CDT | Tornado Warning | BMX | Hale | 43 min |
| May 2, 4:24 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 36 min |
| May 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 60 min |
| May 2, 4:34 PM CDT | Tornado Warning | BMX | Marengo | 26 min |
| May 2, 4:44 PM CDT | Tornado Warning | BMX | Perry | 46 min |
| May 2, 4:52 PM CDT | Tornado Warning | BMX | Dallas | 38 min |
| May 2, 4:55 PM CDT | Tornado Warning | BMX | Hale | 35 min |
| May 2, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 49 min |
| May 2, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Walker | 46 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 28 min |
| May 2, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 51 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 26 min |
| May 2, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 41 min |
| May 2, 5:26 PM CDT | Tornado Warning | BMX | Walker | 24 min |
| May 2, 5:27 PM CDT | Tornado Warning | BMX | Perry | 48 min |
| May 2, 5:28 PM CDT | Tornado Warning | BMX | Dallas | 47 min |
| May 2, 5:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 44 min |
| May 2, 5:34 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 26 min |
| May 2, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 25 min |
| May 2, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 40 min |
| May 2, 5:35 PM CDT | Tornado Warning | BMX | Etowah | 40 min |
| May 2, 5:39 PM CDT | Tornado Warning | BMX | Jefferson | 66 min |
| May 2, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 33 min |
| May 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 60 min |
| May 2, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 43 min |
| May 2, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 56 min |
| May 2, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 54 min |
| May 2, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| May 2, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 46 min |
| May 2, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Talladega | 45 min |
| May 2, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 30 min |
| May 2, 6:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 23 min |
| May 2, 6:25 PM CDT | Tornado Warning | BMX | Shelby | 65 min |
| May 2, 6:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 59 min |
| May 2, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 58 min |
| May 2, 6:37 PM CDT | Tornado Warning | BMX | Calhoun | 23 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 66 min |
| May 2, 6:42 PM CDT | Tornado Warning | BMX | Jefferson | 18 min |
| May 2, 6:43 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 62 min |
| May 2, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 54 min |
| May 2, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 23 min |
| May 2, 6:59 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.